Debilitating fatigue, brain fog, nausea, lack of appetite, weakness, loss of stamina

I was diagnosed with PSC 7 years ago (Crohn’s 9 years ago). After a few years in which I had a cholangitis attack about every 2-3 months, frequent hospitalizations, and ERCPs, I’ve been relatively stable for the last three years or so. Problem is, I keep getting these periods of debilitating fatigue, brain fog, nausea, lack of appetite, weakness, loss of stamina, and just a general feeling of illness. These periods of sickness last anywhere from a week to a month, then they seem to go away, and I feel relatively okay for a month or so, only to have them come back. It seems like they have been recurring more frequently lately and lasting longer. My hepatologist and gastroenterologist have no explanations nor suggestions.

Does anyone else have a similar experience? Is there an explanation? Any suggestions of what to do when feeling lousy?

1 Like

Hi Michael welcome to the community. Sounds horrible, sorry to hear you are experiencing these symptoms and i also experienced this mainly when my UC was at its worst. May i ask, what treatment are you receiving for your Chrons and how you doing in the gastro department?

Take care now,

Sarah

Hello,
Thanks for asking. In addition to 1200 daily mg of Ursodiol for PSC, I’m on 100 mg of Azathioprine daily and an infusion of Entyvio every 6 weeks for Crohn’s. The Crohn’s symptoms are pretty well managed. I haven’t had any real flair-ups for some time, my blood work is mostly normal, and colonoscopies every 6-9 months show no inflammation. As far as my gastroenterologist is concerned, I’m in good shape. He has no insight into these periodic periods of feeling ill. Again, thanks for your interest.

1 Like

That’s really good to hear so you can rule out any chrons related illness! My sister is also on that medication, although she is about to start infusions also which we are both excited about as the infusions really seem to be the best course of action for chrons/UC.

, I’m just about to go in for my 5th ERCP this month tomorrow. I’m tired too and these procedures are really intense, they take a lot out of you especially if you’ve been having infections or inflammation in the bile ducts. Also the medication can cause confusion etc, but you’ll know in your gut if it’s something more serious.

I’ve had multiple infections and feel similar to the symptoms you have experienced but I’ve taken antibiotics and usually my symptoms settle however they do keep coming back.

I’m pretty new to the community so first point of call would be to check your gastro but you sound ok! I read alot on here of people experiencing the same symptoms as you describe and their levels were really high. I just started taking Ursodoil - some people have seen significant improvements with their levels and symptoms after adding this to their treatment plan (my levels are elevated but not high). I haven’t seen any improvements yet but it’s only been a month. I’m going to probably stop it as the Urso can make you feel sick and give headaches too

Hopefully someone can give you some more insights but I just wanted to let you know you’re not alone and I’m so pleased to hear your chrons is under control :slight_smile:

Take care

Sarah

Hi Sarah,
Wow! Your 5th ERCP this month! I’m so sorry you’re experiencing this. I was having the ERCPs as a result of cholangitis attacks, fever, chills, infection, and horrible gut pain. The whole thing was awful, and it sounds like you’re experiencing these same attacks, but much more frequently! I really feel for you. Good luck with the ERCP tomorrow!

Sarah,
Just curious. Is the doctor that does your ERCP’s, is he just a typical local GI doctor, or is he a specialist who does these things every day? I really would discourage anyone from using just an ordinary GI for this procedure. I was fortunate to have Duke Medical Center close by so all mine were done by an advanced specialist endoscopist and I made sure it was the same doctor everytime. He really go to know my insides. Hope all goes well for you. If you are having 5 ERCP’s in a month things are really progressing with the disease it sounds like. Take care.

Mark

Michael, that brain fog is worrisome, as it could be HE, meaning too much ammonia in your brain.
There are some meds for that.

Dealing with fatigue is always a challenge. There were many weekends that I had three naps on each day, and many where I slept for an hour or two after getting home from work.

On the lack of appetite and resulting weight loss, I drank a lot of Ensure, but be careful about the sugar. Premier Protein has minimal sugar. It was the only time I could eat ice cream guilt-free.

On the lack of stamina, it helped to pace myself, both mentally and physically. That knack is different for everyone.

Good luck in getting through these challenges, and I hope you get good news from your docs.
Jeff

1 Like

Hi Jeff,
Thanks for your response. HE? I’ve never heard of that. Is testing for that something that I should be adding to my bloodwork?

Sorry that you share my struggles with fatigue, lack of appetite, lack of stamina, and so on, though it’s good to know that it’s not just me. As long as my bloodwork and scans show no flair-ups, my docs don’t show a lot of interest in treating these symptoms nor explaining why they occur. Do you have any theories as to why we have these symptoms as related to PSC?

Michael,
HE is hepatic encephalopathy. It is a possible side effect of PSC. I say that not to worry you as many people do not get it. Like me.

As far as bloodwork goes, the only level that got my doc’s attention was bilirubin. That meant he could make another boat payment as an ERCP was likely on my horizon.

I have not idea why PSC produces these symptoms or why some people get A, B, C symptoms and others get D, E and F. This makes PSC so tricky to live with, as docs can only treat the symptoms and not the cause.

I hope you continue to not have any problems.
Jeff

Have you tried oral vancomycin (O/V)? I was diagnosed with Secondary SC and not Primary SC. The difference is Secondary is know how it is caused. In my case it was a bad infection of Covid in October 2021 and I have elevated liver enzymes from the get go. (Was all normal prior to Covid).
I read a lot about PSC and one thing I found that help some was O/V. Have you tried this? I’m starting on this next week. Had a hard time finding a doctor to prescribe it.

Be very conscious of your dental care while on oral vancomycin. I’d really recommend you get cleaning and checked at least every six months maybe more often if you notice changes to teeth or gums. I do hope you get relief. I wish more physicians would be open to vancomycin for treatment of PSC.

Five or six years ago, I participated in a Bile Acids & Microbiome Research Study in which I was prescribed oral vancomycin for two weeks. One of the study’s results was that oral vancomycin was found to be “a potent inhibitor of secondary bile acid production in participants with IBD and PSC, particularly deoxycholic acid, although no changes in liver biochemistry patterns were noted over a two-week period.” Given that this was a pilot, the study concluded by calling for more research, but your mention of O/V reminds me to follow up with my gastroenterologist to see if any further findings have been made since that study. If anybody’s interested, I do have a PDF copy of the results of that study.